Continuation of atypical antipsychotic medications in critically ill patients discharged from the hospital: a single-center retrospective analysis

Kunal Karamchandani, Robert S. Schoaps, Anthony Bonavia, Amit Prasad, Ashley Quintili, Erik B. Lehman, Zyad J. Carr

Research output: Contribution to journalArticle

Abstract

Background: Atypical antipsychotics (AAP) have been associated with reduced duration of delirium in the intensive care setting. However, long-term use of these drugs is associated with significant adverse events, including increased all-cause mortality in the elderly. Inappropriate continuation of AAPs after discharge from the intensive care unit (ICU) is worrisome and needs to be addressed. The aim of this work was to assess the prevalence of continuation of AAPs after hospital discharge and evaluate the associated risk factors. Method: This was a single-center retrospective chart analysis in the setting of adult ICUs at a tertiary care academic medical center. It involved all adult patients admitted to the ICU and initiated on AAPs from January 2012 to December 2014. The measurements were: (1) prevalence of ICU-initiated AAP continuation following hospital discharge, (2) risk factors associated with continuation of AAPs following hospital discharge, and (3) risk of continuation of AAPs in patients ⩾65 years of age. Results: A total of 55% of ICU patients initiated on AAPs were discharged from the hospital with a prescription for continued AAP therapy. Male sex and discharge location were highly associated with continuation upon discharge. Older patients (⩾65 years of age) were not at a higher risk of being continued on these drugs after discharge. Conclusion: Male sex and discharge to a healthcare facility were associated with a higher rate of continuation. Research into practical methods to reduce their continuation upon discharge should be performed to mitigate the long-term risks of AAP administration.

Original languageEnglish (US)
JournalTherapeutic Advances in Drug Safety
DOIs
StateAccepted/In press - Jan 1 2018

Fingerprint

Critical Illness
Antipsychotic Agents
Intensive Care Units
Delirium
Tertiary Healthcare
Critical Care
Pharmaceutical Preparations
Prescriptions
antiarrhythmic peptide
Delivery of Health Care
Mortality
Research

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)

Cite this

@article{7058aad3400b49b5be4df557ea319d08,
title = "Continuation of atypical antipsychotic medications in critically ill patients discharged from the hospital: a single-center retrospective analysis",
abstract = "Background: Atypical antipsychotics (AAP) have been associated with reduced duration of delirium in the intensive care setting. However, long-term use of these drugs is associated with significant adverse events, including increased all-cause mortality in the elderly. Inappropriate continuation of AAPs after discharge from the intensive care unit (ICU) is worrisome and needs to be addressed. The aim of this work was to assess the prevalence of continuation of AAPs after hospital discharge and evaluate the associated risk factors. Method: This was a single-center retrospective chart analysis in the setting of adult ICUs at a tertiary care academic medical center. It involved all adult patients admitted to the ICU and initiated on AAPs from January 2012 to December 2014. The measurements were: (1) prevalence of ICU-initiated AAP continuation following hospital discharge, (2) risk factors associated with continuation of AAPs following hospital discharge, and (3) risk of continuation of AAPs in patients ⩾65 years of age. Results: A total of 55{\%} of ICU patients initiated on AAPs were discharged from the hospital with a prescription for continued AAP therapy. Male sex and discharge location were highly associated with continuation upon discharge. Older patients (⩾65 years of age) were not at a higher risk of being continued on these drugs after discharge. Conclusion: Male sex and discharge to a healthcare facility were associated with a higher rate of continuation. Research into practical methods to reduce their continuation upon discharge should be performed to mitigate the long-term risks of AAP administration.",
author = "Kunal Karamchandani and Schoaps, {Robert S.} and Anthony Bonavia and Amit Prasad and Ashley Quintili and Lehman, {Erik B.} and Carr, {Zyad J.}",
year = "2018",
month = "1",
day = "1",
doi = "10.1177/2042098618809933",
language = "English (US)",
journal = "Therapeutic Advances in Drug Safety",
issn = "2042-0986",
publisher = "SAGE Publications Ltd",

}

TY - JOUR

T1 - Continuation of atypical antipsychotic medications in critically ill patients discharged from the hospital

T2 - a single-center retrospective analysis

AU - Karamchandani, Kunal

AU - Schoaps, Robert S.

AU - Bonavia, Anthony

AU - Prasad, Amit

AU - Quintili, Ashley

AU - Lehman, Erik B.

AU - Carr, Zyad J.

PY - 2018/1/1

Y1 - 2018/1/1

N2 - Background: Atypical antipsychotics (AAP) have been associated with reduced duration of delirium in the intensive care setting. However, long-term use of these drugs is associated with significant adverse events, including increased all-cause mortality in the elderly. Inappropriate continuation of AAPs after discharge from the intensive care unit (ICU) is worrisome and needs to be addressed. The aim of this work was to assess the prevalence of continuation of AAPs after hospital discharge and evaluate the associated risk factors. Method: This was a single-center retrospective chart analysis in the setting of adult ICUs at a tertiary care academic medical center. It involved all adult patients admitted to the ICU and initiated on AAPs from January 2012 to December 2014. The measurements were: (1) prevalence of ICU-initiated AAP continuation following hospital discharge, (2) risk factors associated with continuation of AAPs following hospital discharge, and (3) risk of continuation of AAPs in patients ⩾65 years of age. Results: A total of 55% of ICU patients initiated on AAPs were discharged from the hospital with a prescription for continued AAP therapy. Male sex and discharge location were highly associated with continuation upon discharge. Older patients (⩾65 years of age) were not at a higher risk of being continued on these drugs after discharge. Conclusion: Male sex and discharge to a healthcare facility were associated with a higher rate of continuation. Research into practical methods to reduce their continuation upon discharge should be performed to mitigate the long-term risks of AAP administration.

AB - Background: Atypical antipsychotics (AAP) have been associated with reduced duration of delirium in the intensive care setting. However, long-term use of these drugs is associated with significant adverse events, including increased all-cause mortality in the elderly. Inappropriate continuation of AAPs after discharge from the intensive care unit (ICU) is worrisome and needs to be addressed. The aim of this work was to assess the prevalence of continuation of AAPs after hospital discharge and evaluate the associated risk factors. Method: This was a single-center retrospective chart analysis in the setting of adult ICUs at a tertiary care academic medical center. It involved all adult patients admitted to the ICU and initiated on AAPs from January 2012 to December 2014. The measurements were: (1) prevalence of ICU-initiated AAP continuation following hospital discharge, (2) risk factors associated with continuation of AAPs following hospital discharge, and (3) risk of continuation of AAPs in patients ⩾65 years of age. Results: A total of 55% of ICU patients initiated on AAPs were discharged from the hospital with a prescription for continued AAP therapy. Male sex and discharge location were highly associated with continuation upon discharge. Older patients (⩾65 years of age) were not at a higher risk of being continued on these drugs after discharge. Conclusion: Male sex and discharge to a healthcare facility were associated with a higher rate of continuation. Research into practical methods to reduce their continuation upon discharge should be performed to mitigate the long-term risks of AAP administration.

UR - http://www.scopus.com/inward/record.url?scp=85058577250&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85058577250&partnerID=8YFLogxK

U2 - 10.1177/2042098618809933

DO - 10.1177/2042098618809933

M3 - Article

C2 - 31019677

AN - SCOPUS:85058577250

JO - Therapeutic Advances in Drug Safety

JF - Therapeutic Advances in Drug Safety

SN - 2042-0986

ER -